Jump to content
CrazyBoards.org

Lamictal—Better in 3-4 days, but then back to depressed?


Recommended Posts

Hi Everyone,

 

I'm new to CrazyBoards and wanted to make an account because I've started taking 25mg of Lamictal a week ago today and I had a question.

 

Long long story short: My psychiatrist prescribed Lamictal because regardless of the antidepressant regimens I've been on, I still face mood swings every week that take me from "eh, I guess I feel normal" to "I'm so sad that I can't move" in a matter of hours.

 

On my third and fourth day on this drug, I noticed that I was uncharacteristically calm, with an overall content mood, and that I was handling stressful situations without becoming emotionally reactive like I usually do. It was very exciting, because it was the most "normal" I've felt in many months. I'm aware of the placebo effect, but this "new me" was so palpable and real that I don't know how it could have just been in my head. I kept saying: "(insert stressor) should be making me upset, but I'm just not!!"

 

But then, unfortunately, as this week has gone by this feeling has faded and I'm back to being in a quasi-depressed rut which can shift harshly into a very depressed rut. Whoever that "new me" was seems to have gone into hiding.

 

So my question is this: Is it possible on Lamictal (or any psych med for that matter), to feel a "rush" of positive effects in the first few days, but those effects settle down as time goes on and titration continues?

 

What I'm hoping is that my experience earlier this week was a real indication of how mentally healthy I will be on Lamictal, and I just need to keep taking it. Does anyone have a similar experience to share or could offer some insight? I'm trying not to get discouraged.

 

Thanks so much in advance.

 

Steven

  • Like 1
Link to comment
Share on other sites

Lamictal titration can be a rocky experience with highs and lows, mood swings, and anxiety. You can't tell anything about how it will work for you until you reach your target dose and stay there for a couple of weeks. One week is nowhere near enough time to be able to say anything.

Link to comment
Share on other sites

Oh I'm 100% happy with where I am now. I have 0 depression and my mood is stable. I think it's the combination of both my medications that makes this possible though. I'm bipolar though, so I think the Latuda does more to combat the bipolar stuff and the lamictal helps with the depression. I've had one incident of depression while on this combination, it was not severe and I'm pretty sure it was caused by stress. Once the stress went away, the depression lifted.

Link to comment
Share on other sites

I had a pretty similar experience when I started LTG. It helped immediately, then I went back to being cranky, weirded out, depressed, ragey...I stabilized at 75 mgs and stayed there for a few months, and eventually worked my way up to 150 mgs, where I've stayed for some time.

Lamotrigine is just a fussy med. It has to be given time to do whT it's gonna do.

Link to comment
Share on other sites

Hi StephenH1986,

 

I've been on Lamictal for 2.5 years now. For me, the mood swings continued beyond the titration period for quite a few months. After this period of up and downs, I achieved complete and utter 'normalcy' and was able to be happy and live my life properly for the first time ever. It kept depression away for 2 years, until my recreational drug use got the better of me.

 

Keep on working through the mood swings. When Lamictal works, it's truly wonderful for depression. xx

Link to comment
Share on other sites

Titrating up on Lamictal ALWAYS did this to me. I used the titration pack my doc prescribed the first time, and without FAIL everytime I'd get ready to titrate up the night before I felt HORRIBLE. I was at my lowest of lows, then the next morning I'd wake up feeling great. I'd take the higher dose and stay there, then again -- the night before titrating up, back to the lowest of lows. Rinse, repeat.

It finally evened out when I finished the titration pack and got up to my therapuetic dose. Unfortunately several months later it pooped out.

But I'd say what you're feeling is completely normal. Possibly rare but normal.

Edited by yellowlovesgray
Link to comment
Share on other sites

I'm going through the same thing. It seemed to work for a few days but then it just stopped working. It is actually is making me more depressed as I titrate up on the dosage.

Does anyone know what happens when a mood stabilizer is prescribed to someone who is a unipolar depressive. I know Lamictal can sometimes be used as an antidepressant, but I'm curious if anyone has had success with it.

 

I've looked as past threads and have found sparse talk on the subject. Here's one thread:

 

http://www.crazyboards.org/forums/index.php/topic/74504-mood-stabilizers-for-depression/

 

I think the biggest problem is separating the effects of the Lamictal from the rest of the cocktail. This is why I was curious if anyone used it as a pure antidepressant. I'm not sure what the mechanism might be.

Edited by sam78
Link to comment
Share on other sites

  • 5 weeks later...

Thanks for sharing your experience, Yellow. I'm sorry it pooped out on you—did you find another mood stabilizer to replace it? 

Unfortunately, not really. :( Geodon makes me feel mostly normal BUT I can't handle the side effects. They really harmed my physical health. I'm giving Lamictal another shot right now.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...